Illinois, 2019

Hail and Damaging Winds in Illinois, June 25, 2019

June 25, 2019 · NWS DVN · 12 events in 2 counties and zones

A line of severe thunderstorms produced damaging winds, and large hail across southeastern Iowa during the evening hours. 09 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A line of severe thunderstorms produced damaging winds, and large hail across southeastern Iowa during the evening hours. The storms also produced short duration with widespread reports between 0.25 and 1.09 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 25, 5:19 PM CST, 56 minutes earlier.

Area forecast discussion, Jun 25, 5:19 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
619 PM CDT Tue Jun 25 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 331 PM CDT Tue Jun 25 2019

MCV and attendant area of convection is quickly heading toward
Lake MI. In it's wake an EML has overspread the area per GOES-16
low level water vapor imagery, which coupled with 3 hour surface
pressure rises is keeping things quiet for the time being.
But, watching elevated convection developing to our southwest
within ACCAS field across portions of NE and sw-sc IA, with more
surface based turrets near Hastings. This activity is near a
surface boundary and subsequent instability gradient. Reservoir of
3500+ j/kg CAPE south of boundary with bulk shear 40+ kts
supports severe threat developing in this aforementioned area,
which could eventually propagate and/or develop into portions of
our area this evening.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 331 PM CDT Tue Jun 25 2019

Surface boundary to our northwest will sag into the cwa tonight,
and then become stationary nearly bisecting cwa through Wednesday.
Front and approaching MCV from KS will combine to bring a chance
of storms tonight, especially near/south of I-80. A few of these
storms could be severe this evening with large hail and damaging
winds. Locally heavy rainfall of 1+ inch is also possible in some
areas that see repeated storm activity with PWATs over 1.2 inches
per SPC mesoanalysis.

Wednesday, the forecast will have slight to low chance PoPs for
showers and storms mainly in the afternoon with the boundary
bisecting the area. However, confidence is low and some concerns
the chances could be higher pending convective trends upstream
across the Dakotas. Should this activity yield an MCV the flow
would be favorable to bring into the area, with peak heating could
yield better convective prospects and some conditional low grade
severe risk.

Otherwise, typical late June warmth and humidity on tap with
highs in the 80s and dew points well into the 60s.

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 331 PM CDT Tue Jun 25 2019

Main forecast concerns are chances of precipitation through the
period and the temperatures. Differences exist in the timing and
placement of features through the period.

Models forecast a building ridge axis across the Plains to shift
eastward to along the Mississippi River on Monday. The ECMWF and GFS
suggest that an easterly wave will move into east Texas causing a
Rex Block to form across the Southern Plains.  The GFS shows the
block breaking down by 00z Tuesday as a deep trough across the
western US moves into the the Plains. However the ECWMF lingers high
pressure lingering across the Plains and keeping the trough to the
north.

Models are in good agreement of numerous shortwave troughs topping
the ridge and moving across the region through the period. This
would lead to the risk of thunderstorms or an MCS moving across the
region each day through the long term during the night or early
morning hours. The +13C isotherm remains to our west through the
period indicating that the cap would remain to our west through the
period.

Temperatures will be near to above normal through the period.
Temperatures warm from the mid 80s on Thursday into the lower 90s on
Saturday and Sunday. In addition to the heat, moisture will also be
on the increase with dewpoints into the lower 70s on Saturday and
Sunday with heat indices into the mid to upper 90s. The ECMWF offers
some relief from the heat on Sunday with a backdoor cold front.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
ISSUED AT 617 PM CDT Tue Jun 25 2019

Strong to severe thunderstorms will move into southeast Iowa
through 04z, this evening, and move to the east, however, more
isolated storms may form overnight. I will focus these storms into
the BRL TAF for now, and will keep others dry and VFR. Winds will
become light and variable overnight, and will become south to
southeast Wednesday.

&&

.HYDROLOGY...
Issued at 331 PM CDT Tue Jun 25 2019

Periodic rain chances will persist in typical summertime pattern
over the next week. With increasing moisture there is the chance
of some areas of heavy rain. As typical with summertime convection
the heavier rains are difficult to predict especially at a longer
time range, with seemingly each days activity impacting the next
day. As a result, no changes to any river forecast trends for now.
Tributaries that are still seeing rises should expect the rises to
level off and start falling in the next few days. While along the
Mississippi River levels are anticipated to continue receding.

Given the potential for periodic rain chances of which could be
heavy, anyone with interests on rivers should stay tuned to later
forecasts for any changes.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...Cousins
AVIATION...Ervin
HYDROLOGY...McClure
Hazardous weather outlook, Jun 25, 2:58 PM CST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
358 PM CDT Tue Jun 25 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-262100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
358 PM CDT Tue Jun 25 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

There is a slight risk for severe thunderstorms across the
outlook area tonight. The most favored area is along and south of
Interstate 80 this evening, with the primary threats being large
hail and damaging winds. Locally heavy rain is also possible.

Area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Thunderstorms will be possible again on Wednesday afternoon
through Thursday night, with chances for widespread thunderstorms
on Thursday and Thursday night. At this time the threat for strong
to severe storms is low, but storms could produce small hail,
gusty winds, and localized heavy rains.

Heat and humidity will develop across the outlook area for Friday
through Monday with heat indices expected to reach the mid and
upper 90s in some areas.

.SPOTTER INFORMATION STATEMENT...

Activation of spotters and amateur radio networks is possible from
7 pm to midnight.

In the hours before

Special weather statement, Jun 25, 12:37 PM CST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
137 PM CDT Tue Jun 25 2019

ILC177-251900-
Stephenson-
137 PM CDT Tue Jun 25 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN STEPHENSON
COUNTY UNTIL 200 PM CDT...

At 137 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of Monroe to near Freeport.
Movement was east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Freeport, Cedarville, Davis, Dakota, Rock City, Ridott, Buena Vista,
Rock Grove, Oneco, Orangeville, Eleroy, Red Oak, Damascus, Mc
Connell, Afolkey, Scioto Mills, Winneshiek, Dakota Dornink Airport
and Lake Summerset.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4250 8940 4227 8940 4231 8977 4250 8976
      4251 8963
TIME...MOT...LOC 1837Z 270DEG 22KT 4250 8960 4230 8967

McClure

The radar

The Lincoln radar (KILX), 151 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Hancock

When
June 25, 6:15 PM CST
Where
Hancock County, 0.87 mi NW of Denver
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.290, -91.110

Hail, Hancock

When
June 25, 6:32 PM CST to 6:39 PM CST
Where
Hancock County, 1.58 mi W of St Mary
Measured
0.75 in hail
Reported by
Public
Coordinates
40.350, -90.960

A report from the public said that the hail lasted for 7 minutes.

Hail, Hancock

When
June 25, 6:45 PM CST
Where
Hancock County, 2.22 mi ENE of Denver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.290, -91.060

Thunderstorm Wind, Hancock

When
June 25, 6:50 PM CST
Where
Hancock County, Hamilton
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
40.400, -91.350

This reported was relayed by the NWS in Lincoln (ILX) Illinois. A public report of pine trees snapped off a few tree limbs of unknown size were also down. The time of the event was estimated using radar.

Hail, Hancock

When
June 25, 7:03 PM CST
Where
Hancock County, 0.53 mi E of Hamilton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.400, -91.340

Thunderstorm Wind, Hancock

When
June 25, 7:03 PM CST
Where
Hancock County, 0.53 mi E of Hamilton
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.400, -91.340

A trained spotter estimated thunderstorms wind gusts around 60 MPH.

Hail, Hancock

When
June 25, 7:07 PM CST
Where
Hancock County, 1.48 mi NNW of Hamilton
Measured
1 in hail
Reported by
Public
Coordinates
40.420, -91.360

The public reported a few quarter sized hailstones.

Thunderstorm Wind, Hancock

When
June 25, 7:07 PM CST
Where
Hancock County, 1.48 mi NNW of Hamilton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.420, -91.360

A public report estimated thunderstorm wind gusts around 60 MPH.

Hail, Hancock

When
June 25, 7:15 PM CST
Where
Hancock County, Disco
Measured
1.5 in hail
Reported by
Public
Coordinates
40.620, -91.020

This reported was relayed by the NWS in Chicago. The time of the event was estimated using radar.

Thunderstorm Wind, Hancock

When
June 25, 7:15 PM CST
Where
Hancock County, 0.69 mi S of Carthage
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.410, -91.130

A trained spotter reported that a 15 foot Bradford Pear Tree was snapped off near the base. The time of the event was estimated using radar.

Thunderstorm Wind, McDonough

When
June 25, 7:30 PM CST
Where
McDonough County, 0.53 mi E of Colchester
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.430, -90.790

A trained spotter reported that Colchester Illinois was without power. There was also pea sized hail. The time of the event was estimated using radar.

Thunderstorm Wind, McDonough

When
June 25, 7:48 PM CST
Where
McDonough County, 2.1 mi SW of New Philadelphia
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.460, -90.500

A storm chaser estimated thunderstorm wind gusts around 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834183, 834184, 834185, 834189, 834186, 834191, 834187, 834192, 834188, 834190, 834193, 834194.